Acne after doxycycline


Q: Hi there,
Thank you for providing this service. My question is about a strange outbreak of acne that occurred about two months ago.
I have always appeared to be in average good health. I am now 33 and my acne started when I was 21, ever after I drank wine for the first time in 2002. I drank too much but immediately after that I developed acne for the first time on my cheeks. It seemed to become more complex as I later noticed I would get a different form of acne around the time of menstruation around my chin and jaw, which had never occurred before. It also seemed that I would have acne (allergic?) reactions to various foods, including wine as well as bread. My skin never became fully free of acne and I would always have at least one spot. I became vegetarian/vegan around 2004.
By about 2004 I went to the doctors and was prescribed various antibiotics, including doxycycline, minocycline and lymecycline. I may well have been on antibiotics for about 3 years in total in the past ten years. I once seemed to have a breakout as a result of stopping doxycycline and was prescribed flucoxacillin, which worked.
I had been off antibiotics for a while although started doxycycline again around December 2013. However I began taking it intermittently; I would take it for a few weeks at a time and then return a week later or so. I then thought the problem must be my diet so I decided to cut out various foods like wheat and soya, which is known to contain oestrogen and just ate cooked vegetables. I stopped taking the doxycycline however, a few days later it was hot one night and I broke out in the worst acne I have ever experienced. I am concerned by the severity of this particular outbreak because it is extreme. The acne is also very different and is more like cysts/welts - some of them have liquid and are soft. I also noticed they seemed to spread a lot. I have provided a link to a recent picture below. I was prescribed azithromycin 500mg for 5 days and also started taking Clindamycin HCl for a few weeks.
I conducted some research and a nutritionist suggested I stop eating sugar because the acid causes inflammation. I did so and made a significant switch to purely alkaline foods and overnight - my acne receded, that is, no new acne spots are forming. However, it seems my skin is now hypersensitive - for example, it only seems to clear up when I eat purely alkaline foods. I used to be able to eat most foods and would only have two or so spots. Now when I ate two bowls of corn pasta and cheese the other day I really flared up. I also drank a shot of alcohol, which used to be fine in the past, and again, an extreme reaction.
I am concerned for my system because it seems to have gone to an unprecedented level with my diet and I can’t eat normal food anymore. I’m wondering what has happened and what I can do to recover my system.
Diabetes: I do not have diabetes but I probably was eating a lot of sugar.
Allergies: I noticed I had an allergy to wine after the first acne 'episode' (I mention in my question) and I thought I had noticed a connection to risen products such as breads etc.
Blood pressure: I can experience tension often during each day. My blood pressure was taken recently however and no abnormalities were found
Surgery: I did have surgery about a year ago, after a car crash left me with an incision in my stomach
Smoking: Yes I smoke
Alcohol: No I don't consume daily although have been known to have a few in one go at times :)
Weight: 56kg
Blood tests: I have uploaded some pictures of a blood test I took recently. As you'll see they're in Portuguese although it seems like the words will be similar. There is also a recent photo of the acne there.
Thank you very much for your time and I look forward to your response.

With kind regards,



A:   You indeed seem to be too bothered and concerned with your condition. However, with the history given by you and the pictures posted, it seems that you are suffering from chronic acne vulgaris. This condition occurs due to hypersecretory sebaceous glands with secondary bacterial infection due to clogged ducts/skin pores. Although, this condition occurs commonly during puberty (due to hormonal influences) but in few cases it may carry on till late in life. You would benefit by using an astringent lotion (with an antiseptic like clindamycin) regularly after washing your face with mild soap and water at least twice daily, once before going out and then repeat after returning back from work. Further, apply a dab of Clindamycin ointment at bed time, over the most affected areas on the face. Sugar restriction in diet with plenty of oral fluids and regular physical exercise go a long way in reducing the incidence of acne. For severe outbursts, you should visit a Dermatologist for oral antibiotic therapy. There are certain Dermatological procedures available now, to manage the post-acne scars and blemishes. All the best!

Related Q&A

Q: Over a month ago, I was diagnosed with PCOS. My doctor put me on the pill (Yasmin). In the first month, I developed a...

Q: I am looking for a contraceptive pill that will assist with my acne problem but which has a relatively low amount of ...

Q: Make age 63 recently on minocycline for scalp acne . Commenced walking twice a day as the impact of this medicine cau...

Q: I have been taking isotroin 20 for 1 year so I get clear skin but then I stopped it and started taking isotroin 10 ...

Q: I have these red bumps developing over the last few days on my chest ands little on my Neck but don't know if it is...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon